Tennessee, 2018Flash Flood in Tennessee, May 22, 2018
May 22, 2018 · NWS MEG · 1 event in 1 county or zone
Training thunderstorms produced heavy amounts of rain across portions of northwest Tennessee during the late afternoon hours of May 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms produced heavy amounts of rain across portions of northwest Tennessee during the late afternoon hours of May 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 2:33 PM CST, 45 minutes earlier.
Area forecast discussion, May 22, 2:33 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Tue May 22 2018
.DISCUSSION...Surface analysis this afternoon indicates a weak
cold front stretching from the Ohio River Valley back through
Southeast Missouri, North Central Arkansas and Western Missouri.
GOES-16 Water Vapor Satellite trends indicate low level moist air
being advected up from the Gulf of Mexico. Regional-WSR 88D
trends indicate the greatest amount of shower and thunderstorm
coverage occurring across areas east of the Mississippi River.
As of 3 PM CDT, temperatures across the Mid-South are in the 80s,
with cooler temperatures in the 70s where showers and
thunderstorms have already occurred.
A warm, moist, and unstable atmosphere across the forecast area
today has resulted in the development of showers and
thunderstorms. Surface based CAPE values between 3000-3500 J/kg,
0-6 km Bulk shear values around 20 kts at best indicate pulse type
showers and thunderstorms remaining the predominant mode of
convection. These values above including precipitable water values
approaching 2 inches suggest a few strong to perhaps severe
thunderstorms are possible from wet microbursts with damaging
winds and localized heavy rainfall as the primary threats along
with a secondary threat for hail.
Short term models indicate the surface boundary will begin to move
south across the forecast area into Thursday with convective
chances becoming more isolated in coverage at best then recent
days and occurring primarily south of I-40.
Latest long term models indicate the potential for an upper level
low or a tropical system to develop in the Gulf of Mexico near the
Northwest Florida Coast and move north or northwest into the
Southeast United States and Lower Mississippi Valley. The GFS for
the past several runs has had an eastern bias while the ECMWF has
been more consistent with a westerly track near
Mississippi/Louisiana/Alabama. These trends suggest a greater potential
for showers and thunderstorms to develop across the Lower
Mississippi Valley for the upcoming Memorial Day weekend into
early next week. Its still a bit early to assess any severe
weather threats including heavy rainfall but will continue to
monitor in subsequent forecasts as models continue to converge on
a solution. Stay tuned...
CJC
&&
.AVIATION...
/18z TAFs/
Mainly VFR conditions expected over the next 24 hours. The
exception will be temporary VSBY and CIG reductions near showers
and thunderstorms. The best chance of convection will be near
MEM...MKL...and TUP as a weak front moves south across the area.
Winds will generally be light and variable through the entire
period. Any site that stays clear overnight will have the
potential for at least some light to moderate MVFR fog.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 22, 7:56 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
856 AM CDT Tue May 22 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231600-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
856 AM CDT Tue May 22 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms will be possible this
afternoon into the early evening. The primary threats with any
severe storm will be damaging winds, hail up to one inch and
lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few strong to severe thunderstorms will be possible, mainly
during the afternoon hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 22, 12:18 PM CST, 3 hours before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT TUE MAY 22 2018
TNZ053-091-221845-
Chester TN-McNairy TN-
118 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Southwestern Chester County in southwestern Tennessee...
Central McNairy County in southwestern Tennessee...
At 118 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Masseyville, or 9
miles northwest of Selmer, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Chester and central McNairy Counties should
monitor this storm closely.
LAT...LON 3524 8837 3506 8848 3524 8879 3525 8878
3540 8870 3532 8839 3530 8837
TIME...MOT...LOC 1818Z 296DEG 11KT 3529 8867Special weather statement, May 22, 12:28 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT TUE MAY 22 2018
TNZ052-221900-
Madison TN-
128 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Southeastern Madison County in southwestern Tennessee...
At 128 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bemis, or near
Jackson, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Madison County should monitor this storm
closely.
LAT...LON 3562 8861 3557 8862 3553 8864 3549 8868
3547 8872 3550 8890 3568 8888 3570 8861
3565 8861 3564 8860 3563 8860
TIME...MOT...LOC 1828Z 275DEG 11KT 3559 8881Special weather statement, May 22, 1:03 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 PM CDT TUE MAY 22 2018
MSZ014-221930-
Union MS-
203 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Eastern Union County in northeastern Mississippi...
At 203 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Keownville, or near
New Albany, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Union County should monitor this storm closely.
LAT...LON 3449 8874 3449 8879 3439 8879 3439 8882
3436 8883 3436 8886 3446 8905 3460 8899
3460 8874
TIME...MOT...LOC 1903Z 289DEG 8KT 3453 8894Special weather statement, May 22, 2:44 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
344 PM CDT TUE MAY 22 2018
MSZ001-002-TNZ088-089-222130-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
344 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northeastern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...
At 343 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Olive Branch,
moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Marshall...northeastern DeSoto...southwestern
Fayette and southeastern Shelby Counties should monitor this storm
closely.
LAT...LON 3496 8993 3512 8984 3503 8945 3478 8958
TIME...MOT...LOC 2043Z 293DEG 13KT 3501 8981
Flash Flood, Henry
- When
- May 22, 3:18 PM CST to 6:15 PM CST
- Where
- Henry County, 1.61 mi NNE of Van Dyke to 2.12 mi ENE of Van Dyke
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Storm Chaser
- Coordinates
- 36.249, -88.304
Reports of roads covered in water and railroad tracks washed out due to flooding. Law enforcement confirmed that parts of Reynoldsburg Road are underwater.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 22, 2018$129,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$145,000 · 2.5 in hail · 6 events
- Flood and Hail in Ohio, May 22 to 23, 2018$30,000 · 1 in hail · 23 events
- Flash Flooding and Damaging Winds in West Virginia, May 22 to 23, 2018$66,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Louisiana, May 22, 2018$75,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$33,000 · 2 in hail · 4 events
- Flash Flood and Hail in North Dakota, May 22, 2018$30,000 · 1.25 in hail · 3 events
- Hail in Colorado, May 22, 20181.25 in hail · 18 events
- Flood and Damaging Winds in West Virginia, May 22 to 23, 2018$16,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, May 22, 2018$3,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 20188 events
- Drought in Texas, May 22 to 31, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754294.